Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 177, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 26, 2002, 7:48 PM CDT for McHenry County, North Dakota. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2002, 7:48 PM CDT (00:48 UTC)
- Expired
- Aug 26, 2002, 8:45 PM CDT
- In force
- 57 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County McHenry County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 26, 2:50 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 599 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 2538 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- -36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
800
WUUS53 KBIS 270048
SVRBIS
NDC049-270145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
744 PM CDT MON AUG 26 2002
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MCHENRY COUNTY IN NORTH CENTRAL NORTH DAKOTA
* UNTIL 845 PM CDT
* AT 744 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS...ONE 5 MILES WEST OF BANTRY...ONE
OVER GRANVILLE...OR ABOUT 21 MILES EAST OF MINOT...AND ONE 5 MILES
SOUTHWEST OF VELVA. ALL WERE MOVING EAST AT 25 MPH.
* THE SEVERE THUNDERSTORMS WILL BE NEAR...
BANTRY AT 745 PM CDT
VELVA AT 750 PM
BERGEN AT 755 PM
KARLSRUHE AT 800 PM CDT
DENBIGH AT 810 PM CDT
TOWNER AT 830 PM CDT
ONE INCH HAIL WAS REPORTED WEST OF BANTRY...WITH 50 TO 60 MPH WINDS
AND THREE QUARTER INCH HAIL IN BANTRY.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
LAT...LON 4849 10105 4792 10095 4809 10027 4853 10030
4853 10042 4862 10045
VININGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:45 PM CDT, 5 hours 3 minutes earlier.
Area forecast discussion, Aug 26, 2:45 PM CDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 245 PM CDT MON AUG 26 2002 A CONCERN FOR THE SHORT RANGE IS THE CHANCE OF SEVERE THUNDERSTORMS WITH LARGE HAIL TONIGHT. AN INVERTED SURFACE TROUGH WILL CONTINUE OVER THE REGION TONIGHT WITH WARM ADVECTION LIFT IN LOWER LAYERS. LOW PRESSURE ALOFT CENTERED IN SOUTHWEST SASKATCHEWAN WILL RESULT IN SOUTHWEST FLOW PLUS A SHORT WAVE ENTERING SOUTH CENTRAL ND THIS EVENING. ALSO...THE RESULTANT SHEAR SUGGESTS CHANCE OF ORGANIZED CONVECTION. A CHANCE OF THUNDERSTORMS WILL CONTINUE TUESDAY AS THE SURFACE TROUGH PERSISTS WITH WEAKENING FLOW ALOFT. THEN...A DRY RESPITE IS LIKELY WEDNESDAY AND WEDNESDAY NIGHT AS THE UPPER FLOW SPLITS AND A SURFACE HIGH BRINGS WEAK COLD ADVECTION. FOR THE EXTENDED PERIOD...THE AVN MODEL SHOWS A RETURN TO SOUTHWEST FLOW ALOFT WITH TRAINING SHORT WAVES...PLUS INCREASING LOW LEVEL MOISTURE. THE MRF CONTINUES THE UPPER SOUTHWEST FLOW INTO THE WEEKEND AS A TROUGH DIGS ON THE PACIFIC COAST. THIS MOIST PATTERN MAY FINALLY BREAK LATE MONDAY AS AN UPPER TROUGH ROTATES EAST THROUGH CANADA. .BIS...NONE. LM
In the hours before
Local storm report, Aug 26, 5:16 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
516 PM CDT MON AUG 26 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM 2 N BREMEN ND .75 INCH HAIL
08/26/02 WELLS REPORTED BY STORM
SPOTTER.Local storm report, Aug 26, 5:24 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
524 PM CDT MON AUG 26 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0510 PM 10 SW FESSENDEN ND 1 INCH HAIL
08/26/02 WELLS REPORTED BY STORM
SPOTTER.Local storm report, Aug 26, 6:21 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
621 PM CDT MON AUG 26 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM 5 NW GRANO ND .75 INCH HAIL
08/26/02 RENVILLE REPORTED BY STORM
SPOTTER.
0615 PM DRAKE ND .75 INCH HAIL
08/26/02 MCHENRY REPORTED BY COOPERATIVE
OBSERVER.Local storm report, Aug 26, 6:40 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
640 PM CDT MON AUG 26 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM 9 NE DRAKE ND .88 INCH HAIL
08/26/02 MCHENRY REPORTED BY COOPERATIVE
OBSERVER.
0635 PM LANSFORD ND .75 INCH HAIL
08/26/02 BOTTINEAU REPORTED BY COOPERATIVE
OBSERVER.Local storm report, Aug 26, 7:04 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
704 PM CDT MON AUG 26 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0649 PM GLENBURN ND 1.75 INCH HAIL
08/26/02 RENVILLE REPORTED BY FIRE AND
RESCUE.Local storm report, Aug 26, 7:36 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
736 PM CDT MON AUG 26 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 PM ROLLA ND 1 INCH HAIL
08/26/02 ROLETTE REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 7:10 PM CDT | Severe Thunderstorm Warning | BIS | Rolette | 35 min |
| Aug 26, 7:36 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau | 54 min |
| Aug 26, 11:35 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 40 min |
| Aug 27, 4:21 PM CDT | Severe Thunderstorm Warning | BIS | Renville, Ward | 39 min |
| Aug 27, 4:22 PM CDT | Severe Thunderstorm Warning | BIS | Mountrail | 23 min |
| Aug 27, 4:48 PM CDT | Severe Thunderstorm Warning | BIS | Ward | 27 min |
| Aug 27, 4:50 PM CDT | Tornado Warning | BIS | Ward | 25 min |
| Aug 27, 4:50 PM CDT | Tornado Warning | BIS | Ward | 25 min |
| Aug 27, 5:19 PM CDT | Severe Thunderstorm Warning | BIS | Renville, Ward | 41 min |
| Aug 27, 5:42 PM CDT | Severe Thunderstorm Warning | BIS | McHenry | 63 min |
| Aug 27, 6:48 PM CDT | Severe Thunderstorm Warning | BIS | McHenry | 57 min |
| Aug 27, 6:59 PM CDT | Severe Thunderstorm Warning | BIS | Rolette | 46 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.